Beclomethasone the generic name for a range of inhaled corticosteroids used to control asthma can cause cataracts, researchers have discovered recently.
They found that users were almost twice as likely to develop posterior subcapsular cataracts as nonusers; while the chances of developing nuclear cataracts were around 50 per cent greater.
The research, carried out among 3654 people from the Blue Mountains region of Australia, aged between 49 and 97, found that the risk increased with the length of time and the size of dose; the group at highest risk were those with a lifetime dose of 2000 mg (N Engl J Med 1997; 377: 8-14).
Some doctors have been surprised by the findings the Blue Mountain study is the first to indicate a link between the drug and cataracts and say the doses tested in the study are far higher than a normal asthma patient would require.
Nonetheless, the drug has been associated with conjunctivitis in earlier studies, although the most common reaction is headache, which can be experienced by up to a third of all users. The next most common reaction is pharyngitis (throat infection and inflammation) and coughing. Others include nasal burning, pain, muscle pain and tinnitus.
But the major worry is for asthma patients who switch from a systemically active corticosteroid to some of the aerosol corticosteroids. Some have died from adrenal insufficiency caused by the change.
Other problems have included localized infections of Candida albicans.
The Blue Mountain research team say their findings are based mainly on beclomethasone, as this was more readily available at the time. The other popular inhaled corticosteroid, budesonide, would also have produced similar results if it had been tested for long enough, they say.